New Jersey, 2009Strong Wind in New Jersey, September 28, 2009
September 28, 2009 · NWS PHI · 1 event in 1 county or zone
Strong south winds preceded the arrival of a cold front in New Jersey during the afternoon of the 28th. Peak wind gusts averaged between 30 and 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds preceded the arrival of a cold front in New Jersey during the afternoon of the 28th. Peak wind gusts averaged between 30 and 40 mph. In Pine Beach (Ocean County), wires were pulled down by the gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 8:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 28, 8:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 AM EDT MON SEP 28 2009
.SYNOPSIS...
A STRONG COLD FRONT EXTENDED FROM MICHIGAN TO ARKANSAS EARLY THIS
MORNING. THE FRONT WILL PROGRESS TO THE EAST AND IT SHOULD MOVE
ACROSS EASTERN PENNSYLVANIA, NEW JERSEY, NORTHEASTERN MARYLAND AND
DELAWARE FROM MID AFTERNOON THROUGH EARLY EVENING. A BROAD AREA OF
LOW PRESSURE, LOCATED OVER THE GREAT LAKES REGION, IS FORECAST TO
MOVE UP INTO QUEBEC FOR TUESDAY AND WEDNESDAY. HIGH PRESSURE IS
EXPECTED TO BUILD INTO OUR REGION FROM THE NORTHWEST FOR THURSDAY
AND FRIDAY. LOW PRESSURE MAY APPROACH FROM THE WEST FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE AFM/PFM PRODUCTS HAVE BEEN UPDATED WITH ONLY A FEW MINOR
TEMP/DEW POINT CHANGES. THE ZONE WORDING STILL LOOKS FINE AT THIS
POINT AND WILL NOT BE REISSUED. CLOUDS WILL INCREASE THIS
AFTERNOON AND THE BEST CHC FOR SHOWERS WILL BE ACROSS THE NORTHERN
AND WESTERN COUNTIES.
WE SHOULD BE AFFECTED BY THE TAIL END OF A LINE OF SHOWERS
ASSOCIATED WITH THE COLD FRONT DURING THE AFTERNOON AND EARLY
EVENING HOURS. AS A RESULT, WE WILL CARRY CHANCE POPS FOR OUR
NORTHERN AND CENTRAL COUNTIES AND SLIGHT CHANCE POPS IN THE SOUTH.
IT APPEARS AS THOUGH THE LINE OF SHOWERS WILL BE ENTERING WESTERN
BERKS COUNTY BY ABOUT 200 PM, AND IT SHOULD BE PASSING TO THE EAST
OF NEW JERSEY BY 700 OR 800 PM.
WHILE THE INSTABILITY FOR THIS AFTERNOON WILL BE SOMEWHAT MARGINAL,
THE APPROACHING SYSTEM IS FAIRLY DYNAMIC WITH A STRONG UPPER LEVEL
JET ROTATING AROUND THE BASE OF A DEVELOPING UPPER LEVEL TROUGH.
DURING THE NIGHT, THERE CONTINUED TO BE SOME LIGHTNING WITH THE
SYSTEM. AS A RESULT, WE WILL MAINTAIN THE POSSIBILITY OF SOME
THUNDER IN THE FORECAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE UPPER LEVEL LOW THAT WAS LOCATED OVER THE GREAT LAKES REGION
EARLY THIS MORNING SHOULD MOVE UP OVER QUEBEC FOR TUESDAY AND
WEDNESDAY WITH A LONG WAVE TROUGH SETTING UP OVER THE EASTERN STATES.
SHORT WAVES ARE EXPECTED TO TRAVEL THROUGH THE LONG WAVE TROUGH.
THE TIMING OF THE SHORT WAVES IS DIFFICULT, AS USUAL. HOWEVER, BOTH
THE 0000 UTC NAM AND THE 0000 UTC GFS SUGGEST THAT A SHORT WAVE AXIS
WILL PASS OVERHEAD ON TUESDAY AFTERNOON WITH ANOTHER ONE EXPECTED
FOR WEDNESDAY EVENING.
A COLD ADVECTION PATTERN WITH BREEZY CONDITIONS WILL DEVELOP FOR
TUESDAY AND WEDNESDAY. THE TRAJECTORY IS ANTICIPATED TO BE MAINLY
FROM THE WEST FOR TUESDAY AND THAT MAY LIMIT THE AMOUNT OF CLOUD
COVER AND SHOWERS IN OUR NORTHERN AND WESTERN COUNTIES. THE
TRAJECTORY IS EXPECTED TO BECOME A LITTLE MORE NORTH OF WEST FOR
WEDNESDAY. HOWEVER, THE OVERALL FLOW MAY WEAKEN A BIT BY THAT TIME,
AGAIN PERHAPS LIMITING THE CLOUDS AND THE POTENTIAL FOR SHOWERS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM PERIOD IS EXPECTED TO START ON WEDNESDAY NIGHT WITH AN
UPPER LEVEL TROUGH OVER THE WESTERN STATES, A RIDGE OVER THE MIDDLE
PART OF THE COUNTRY AND ANOTHER TROUGH OVER THE EAST. THE PATTERN
IS FORECAST TO BE PROGRESSIVE, WITH THE RIDGE AXIS PASSING OVER OUR
REGION AROUND FRIDAY NIGHT AND THE WESTERN TROUGH REACHING THE GREAT
LAKES AND THE OHIO RIVER VALLEY OVER THE WEEKEND.
AS SURFACE HIGH PRESSURE BUILDS INTO OUR REGION FROM THE NORTHWEST
FOR THE END OF THE WEEK, THE COLDEST PART OF THE AIRMASS IS EXPECTED
TO BE OVER OUR REGION EARLY ON THURSDAY. THE 850 HPA 0C ISOTHERM
SHOULD BE TO THE SOUTH OF MUCH OF OUR FORECAST AREA AT THAT TIME.
HOWEVER, WE MAY NOT SEE OUR LOWEST TEMPERATURES OF THE STRETCH UNTIL
FRIDAY MORNING WHEN THE WIND BECOMES LIGHT AND VARIABLE UNDER A
MOSTLY CLEAR SKY PRODUCING IDEAL RADIATING CONDITIONS. A WIDESPREAD
FROST SEEMS POSSIBLE UP NORTH.
ONCE THE RIDGE AT THE SURFACE AND ALOFT PUSHES OFF THE COAST ON
FRIDAY AND FRIDAY NIGHT, BROAD LOW PRESSURE IS FORECAST TO APPROACH
FROM THE WEST FOR THE WEEKEND, BRINGING A CHANCE FOR RAIN.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
WEAK HIGH PRESSURE RIDGE OVER THE FORECAST AREA EARLY THIS MORNING
WILL MOVE EAST TODAY ALLOWING A COLD FRONT TO MOVE IN FROM THE WEST.
THE FRONT WILL CROSS THE AREA THIS AFTERNOON AND EVENING, POSSIBLY
TOUCHING OFF A FEW SHOWERS. SKIES ARE MOSTLY CLEAR EARLY THIS
MORNING EXCEPT FOR SOME ST OVER PORTIONS OF THE POCONOS. SOME LIGHT
FOG MAY DEVELOP DURING THE NEXT FEW HOURS, ESPECIALLY NORTHERN AND
WESTERN SECTIONS. DO NOT EXPECT WIDESPREAD REDUCTIONS IN VSBY, BUT
COULD BE SOME MVFR IN SOME LOCATIONS. EXPECT VFR CONDITIONS MOST
AREAS TODAY, ALTHOUGH CONDITIONS COULD DROP BRIEFLY IN SHOWER
ACTIVITY WITH THE FRONT LATER TODAY. LIGHT SW WINDS EARLY THIS
MORNING WILL BECOME MORE SOUTHERLY AND INCREASE AHEAD OF THE FRONT
TO 15 TO 25 KT. THE FRONT WILL MOVE OFF TO THE EAST LATER THIS
EVENING. VFR CONDITIONS WILL CONTINUE THROUGH TONIGHT.
OUTLOOK...
HIGH PRESSURE WILL GRADUALLY WORK ITS WAY INTO OUR AREA BY THE
MIDDLE OR LATTER PART OF THE WEEK AS AN UPPER LOW ROTATES OVER
EASTERN CANADA. THIS WILL MEAN GENERALLY FAIR AND DRY WEATHER FOR
MOST OF OUR AREA WITH VFR FLYING CONDITIONS FOR MUCH OF THE
UPCOMING WEEK, ALTHOUGH THERE COULD BE A FEW SHOWERS TUESDAY
THROUGH WEDNESDAY IN OUR NORTHWESTERN SECTIONS.
&&
.MARINE...
W WINDS 15 TO 20 KT WILL BECOME S 20 TO 30 KT TODAY AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL CROSS THE WATERS THIS EVENING
AND WILL BE FOLLOWED BY A WESTERLY FLOW TONIGHT INTO WEDNESDAY. THE
SMALL CRAFT ADVISORY ON OUR OCEAN WATERS WILL REMAIN UP THROUGH
TONIGHT AND COULD POSSIBLY BE EXTENDED THROUGH TUESDAY IF WIND GUSTS
REMAIN HIGH. A SMALL CRAFT ADVISORY WILL BE RAISED ON DELAWARE BAY
AT 9 AM AND REMAIN IN EFFECT UNTIL 9 PM THIS EVENING. HIGH PRESSURE
WILL MOVE SLOWLY IN FROM THE WEST DURING THE MIDDLE AND LATTER PART
OF THE WEEK. THIS WILL CAUSE WINDS TO BECOME NW WEDNESDAY NIGHT INTO
THURSDAY NIGHT AND THEN ONSHORE FRIDAY AS THE HIGH BEGINS TO PULL
OFF TO THE EAST. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA FROM LATE TUESDAY NIGHT THROUGH FRIDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ430-
431.
&&
SYNOPSIS...IOVINO
NEAR TERM...IOVINO/OHARA
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...RPW
MARINE...RPWHazardous weather outlook, Sep 28, 3:25 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 AM EDT MON SEP 28 2009
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-291100-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
425 AM EDT MON SEP 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-291100-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
425 AM EDT MON SEP 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND THE
DELAWARE BEACHES.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450>455-291100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
425 AM EDT MON SEP 28 2009
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-291100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
425 AM EDT MON SEP 28 2009
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM EDT
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Western Ocean
- When
- September 28, 11:00 AM EST to 5:00 PM EST
- Where
- Western Ocean forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, September 28, 2009$205,000 · 60 kt wind · 20 events
- Damaging Winds in Virginia, September 28, 2009$104,000 · 65 kt wind · 7 events
- Hail and Damaging Wind in Ohio, September 28, 2009$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, September 28, 2009$15,000 · 50 kt wind · 27 events
- Marine Thunderstorm Winds in Lake Erie, September 28, 2009$25,000 · 51 kt wind · 2 events
- Hail and Strong Wind in Ohio, September 28, 2009$15,000 · 0.75 in hail · 2 events
- High Wind in Wisconsin, September 28 to 29, 2009$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20099 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20097 events
- Marine High Wind in Lake Michigan, September 28, 200955 kt wind · 6 events
- Hail and Damaging Wind in New York, September 28, 200950 kt wind · 5 events
- Hail in Ohio, September 28, 20091.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195889.